Side Effects of Taking Too Much Aspirin
Aspirin is a medication that can be bought over-the-counter and is taken to relieve pain, lower a fever and fight inflammation. It is also used to lower risk of heart attack, stroke, heart disease and arthritis. However, side effects can occur from taking too much aspirin.
What is Aspirin?
Aspirin is a nonsteroidal anti-inflammatory drug, or NSAID. It interferes with the cyclooxygenase-1 and cyclooxygenase-2 enzymes. These enzymes are proteins that promote cell activity. The cyclooxygenase-1 enzyme protects the stomach lining and stimulates platelets in your blood to clot. The cyclooxygenase-2 enzyme is involved with producing substances that contribute to inflammation. Aspirin reduces clot formation and fights inflammation.
Because aspirin interferes with the protection of the stomach lining, it can cause digestive side effects. Taking aspirin can cause an upset stomach, inflammation in your stomach and ulcers that can bleed or cause holes in your stomach. Some types of aspirin have a coating to help prevent damage to the stomach. Because aspirin reduces blot clotting, it can also lead to increased bleeding caused by damage to your stomach lining, or with other injury.
Taking at least 150 mg of aspirin for each kilogram of weight can lead to severe toxic side effects. This is referred to as an acute overdose. Symptoms include nausea, ringing in the ears and fast breathing. Symptoms can progress to fever, seizures, mental confusion, muscle abnormalities, kidney failure and even respiratory failure. Seek immediate medical attention if you overdose on aspirin.
People can also develop serious side effects after taking high doses of aspirin for several days, which is known as chronic overdose. This occurs more often in the elderly population. In a chronic overdose, people can become mentally confused. They may also develop a fever, have low blood pressure and become dehydrated. In some cases, fluid may accumulate in the lungs.
- “Harrison’s Principles of Internal Medicine”; Anthony Fauci, M.D., Dennis Kasper, M.D., Dan Longo, M.D. et al.; 2008
- The Merck Manual Online Medical Library: Aspirin and Other Salicylate Poisoning
- Vascular Health and Risk Management: Esomeprazole and Aspirin Fixed Combination for the Prevention of Cardiovascular Events
- Plush Studios/Blend Images/Getty Images